MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48418
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the zenith flex aaa endovascular graft bifurcated main body was deployed as intended in the target site; however, there was a mural thrombus which prevented the graft from fully expanding.Upon additional imaging, the physician decided to convert to an open repair and removed both of the implanted cook devices (tffb-28-96-zt & zsle-16-90-zt).During the open procedure the graft was not in a dissection plane, but was imbedded within the thrombus of the aneurysm.The physician described the intima as intact.The physician confirmed the device was within mural thrombus which prevented the device from opening.The outcome of the procedure was overall successful and the patient is stable and doing well.
 
Additional Manufacturer Narrative
Investigation/evaluation.The device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided for review.A document based investigation has been performed including a review of the provided imaging, device history records, instructions for use, and quality control data.Only the pre-operative imaging was sent and there is no imaging of the procedure itself.Per the imaging reviewer, there is severe angulation of the proximal aortic neck measuring 56 degrees relative to the suprarenal aorta and 100 degrees relative to the long axis of the aaa.This anatomy is outside of the instructions for use (ifu) for the zenith flex device and could be a cause of the reported deployment difficulty.There is a 15mm long segment of straight neck with parallel walls just distal to the rra.However, there is moderate mural thrombus within the neck.This could also be a contributing factor to the device deployment difficulty as the report states the graft was found to be embedded in thrombus and incompletely deployed.There is moderate to severe tortuosity of the right cia.It is not reported from which side the main body device was delivered, but the right cia tortuosity could contribute to difficulty with device delivery and deployment.Per the ifu, key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); an inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck) length; and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation site.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.A review of the device history record (dhr) for lot # 9272603 (zenith flex aaa endovascular graft bifurcated), sa8522358 (graft flex main body), sa8321214 (tffbg-28-96-kit), and supplier lot 1795648.16 was performed.There were no non-conformances detected.The ifu states the following in consideration of the reported failure mode: warnings and precautions: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-line may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications in the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.5 implant procedure: do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.Use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization or rupture of the aneurysm.7.1 individualization of treatment: additional considerations for patient selection include but are not limited to: iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 16 french to 22 french vascular introducer sheath.11 directions for use.Anatomical requirements.Iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.The complaint is not able to be confirmed based on image review as the imaging provided is of a preoperative study and does not demonstrate the reported issue with graft deployment.However, the anatomy of the patient was analyzed to gauge how compatible it is with vascular access techniques.It was observed that there was moderate mural thrombus within a 15mm long segment of straight neck with parallel walls distal to the right renal artery.The sizing of the appropriate graft size is dependent on outer-wall to outer-wall maximal diameters, and thrombus-lined vessels may present with a significantly narrowed diameter.As a result, depending on the severity of the mural thrombus lining, even an appropriately-sized graft may experience difficulties in deployment as it would essentially act as an oversized graft in the objectively smaller diameter vessel and would prevent full expansion of the stents.In addition, the right cia has moderate to severe tortuosity with the left cia exhibiting mild to moderate tortuosity.Although not specified, the side from which the main body was attempted to be deployed (particularly if arising from the right cia) could have posed as a challenge in delivery and deployment.The investigation conclusion is cause cannot be traced to the device; adverse event is related to patient condition.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event information to report.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8279227
Report Number1820334-2019-00029
Device Sequence Number1370753
Product Code MIH
UDI-Device Identifier10827002484181
UDI-Public(01)10827002484181(17)201107(10)9272603
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/07/2020
Device Model NumberG48418
Device Catalogue NumberTFFB-28-96-ZT
Device Lot Number9272603
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/03/2019
Supplement Date Received by Manufacturer03/08/2019
Initial Report FDA Received Date01/25/2019
Supplement Report FDA Received Date04/01/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ZSLE-16-90-ZT, LOT# 9335050; ZSLE-16-90-ZT, LOT# 9335050
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR